|can i stop taking kaletra?
May 27, 2010
hi, i am a 45 y/o male,quite fit and healthy apart from hiv. i started treatment when my cd4 was only 100,my v/l was very high. i am on truvada, isentress, and kaletra. my cd4 is now 500, v/l undetectable. i have been on this regime for 1 year with no real problems apart from some neuropathy in my toes.what i want to know is- can i now stop with the first line therapy and cease taking the kaletra? while still taking the other drugs, would this be considered a reckless course of action? or a fairly normal change to make? also if i did this and my v/l went up, could i just go back on the same dose of kaletra? also, on a different topic, what can i do to counteract the inflamaging effect of hiv?
Response from Dr. McGowan
Thanks for your question.
The answer is : it depends.
You were started on a 4 drug regimen (2 in truvada, a boosted PI with kaletra and the integrase inhibitor). Usually we would start with 3 active drugs. If your virus had some resistance before you started treatment (may have been present in the virus at the time you got it from failed treatment in that person, this is called transmitted resistance) that might have been why 4 drugs were chosen. Ask your doctor if there was any resistance found before you started meds. If not, then it may be safe to cut back to a 3 drug regimen...could be either truvada + kaletra or truvada + Isentress. Some doctors like to try an intense initial "induction" treatment (using 4 or more drugs) then back-off to a more simple "maintenance" treatment especially if someone starts off with low CD4 or very high viral load. This cutting back would be safe as long as 1) there was no pre-treatment resistance and 2) you still have at least 3 active drugs in the maintenance treatment. As far as the inflammation caused by HIV, the best and only effective treatment is to keep the virus fully suppressed, it may take some years to restore the balance in the immune system and have all the inflammation (immune activation) calm down.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.